Generalized argyria in a 92-year-old male.
|Classification and external resources|
|ICD-10||T56.8, L81.8 (ILDS L81.854)|
Argyria or argyrosis (from Ancient Greek: ἄργυρος argyros silver) is a condition caused by inappropriate exposure to chemical compounds of the element silver, or to silver dust. The most dramatic symptom of argyria is that the skin turns blue or bluish-grey. It may take the form of generalized argyria or local argyria. Generalized argyria affects large areas over much of the visible surface of the body. Local argyria shows in limited regions of the body, such as patches of skin, parts of the mucous membrane or the conjunctiva.
The terms argyria and argyrosis have long been used interchangeably, with argyria being used more frequently. Argyrosis has been used particularly in referring to argyria of the conjunctiva, but the usage has never been consistent and cannot be relied on except where it has been explicitly specified.
In animals and humans chronic intake of silver products commonly leads to gradual accumulation of silver compounds in various parts of the body. As in photography (where silver is useful because of its sensitivity to light), exposure of pale or colourless silver compounds to sunlight decomposes them to silver metal or silver sulfides. Commonly these products deposit as microscopic particles in the skin, in effect a dark pigment. This condition is known as argyria or argyrosis.
Chronic intake also may lead to silver pigments depositing in other organs exposed to light, particularly the eyes. In the conjunctiva this is not generally harmful, but it also may affect the lens, leading to serious effects.
Localised argyria often results from topical use of substances containing silver, such as some kinds of eye drops. Generalized argyria results from chronically swallowing or inhaling silver compounds, either for medical purposes, or as a result of working with silver or silver compounds.
While silver is potentially toxic to humans at high doses, the risk of serious harm from careful exposure is slight. Careful use of silver or silver compounds will not lead to Argyria. Treatment of external infections is considered safe, oral use of high quality true colloidal silver is safe once dose is carefully monitored. Silver is used in some medical appliances because of its anti-microbial nature, which stems from the oligodynamic effect. Chronic ingestion or inhalation of silver preparations (especially colloidal silver) can lead to argyria in the skin and other organs. This is not life-threatening, but is considered by most as cosmetically undesirable.”.
The reference dose, published by the United States Environmental Protection Agency in 1991, which represents the estimated daily exposure which is unlikely to incur an appreciable risk of deleterious effects during a lifetime, is 5 µg/(kg·d).
Since at least the mid-19th century, doctors have known that silver or silver compounds can cause some areas of the skin and other body tissues to turn grey or blue-grey. Argyria occurs in people who ingest or inhale silver in large quantities over a long period (several months to many years). People who work in factories that manufacture silver can also breathe in silver or its compounds. In the past, some of these workers have become argyric. However, the level of silver in the air and the length of exposure that caused argyria in these workers is not known. Historically, colloidal silver, a liquid suspension of microscopic silver particles, was also used as an internal medication to treat a variety of diseases. In the 1940s, they were overtaken by the use of pharmaceutical antibiotics, such as penicillin.
Society and culture
A prominent case from ingestion of a silver compound (not colloidal silver) was that of Stan Jones of Montana, a Libertarian candidate for the United States Senate in 2002 and 2006. The peculiar coloration of his skin was featured prominently in media coverage of his unsuccessful campaign, though Jones contends that the best-known photo was "doctored". Jones promised that he was not using his silvery complexion as a gimmick. He continues to promote the use of colloidal silver as a home remedy. He has said that his good health, excepting the unusual skin tone, is the result of his use of colloidal silver.
In 2007 press reports described Paul Karason, an American man whose entire skin gradually turned blue after consuming what he believed was colloidal silver made by himself with distilled water, salt and silver, and using a silver salve on his face in an attempt to treat problems with his sinus, dermatitis, acid reflux and other issues. Karason died on September 23, 2013 after suffering a heart attack and stroke.
- Methemoglobinemia, another condition known for causing blue skin coloration
- Amalgam tattoo
- James, William D.; Berger, Timothy G.; Elston, Dirk M.; Odom, Richard B. (2006). Andrews' diseases of the skin: clinical dermatology. Saunders Elsevier. p. 858. ISBN 0-7216-2921-0. OCLC 62736861.
- Guttmann, Paul. tr. by A. Napier. A handbook of physical diagnosis comprising the throat, thorax and abdomen. 1879. May be downloaded from https://archive.org/details/ahandbookphysic02guttgoog
- Fox, Lawrance Webster. A practical treatise on ophthalmology. Pub. D. Appleton and company NY. 1920. May be downloaded from https://archive.org/details/apracticaltreat00foxgoog
- Fung MC, Bowen DL (1996). "Silver products for medical indications: risk-benefit assessment". Journal of Toxicology. Clinical Toxicology 34 (1): 119–26. doi:10.3109/15563659609020246. PMID 8632503.
- "Over-the-counter drug products containing colloidal silver ingredients or silver salts. Department of Health and Human Services (HHS), Public Health Service (PHS), Food and Drug Administration (FDA). Final rule". Federal Register 64 (158): 44653–8. August 1999. PMID 10558603.
- Lansdown AB (2006). "Silver in health care: antimicrobial effects and safety in use". Current Problems in Dermatology. Current Problems in Dermatology 33: 17–34. doi:10.1159/000093928. ISBN 3-8055-8121-1. PMID 16766878.
- Brandt D, Park B, Hoang M, Jacobe HT (August 2005). "Argyria secondary to ingestion of homemade silver solution". Journal of the American Academy of Dermatology 53 (2 Suppl 1): S105–7. doi:10.1016/j.jaad.2004.09.026. PMID 16021155.
- http://www.atsdr.cdc.gov/tfacts146.html[full citation needed]
- http://www.atsdr.cdc.gov/toxprofiles/tp146-c1.pdf[full citation needed]
- London Medical Gazette: Or, Journal of Practical Medicine. 1843. pp. 791–. Retrieved 13 July 2013.
- The Cincinnati Lancet and Observer. E.B. Stevens. 1859. pp. 141–. Retrieved 13 July 2013.
- Stan Jones letter
- Feeling Blue Over Skin Color | ABC News
- http://abcnews.go.com/Health/internet-sensation-papa-smurf-dies-blue-people-live/story?id=20368758&singlePage=true[full citation needed]
- CDC Public Health Statement for Silver. 1990 alert from U.S. Centers for Disease Control. Accessed February 24, 2007.
- "Rosemary's Story." Rosemary Jacobs explains her argyria; includes photographs. Accessed February 24, 2007.
- "Systemic Argyria Associated With Ingestion of Colloidal Silver." by Akhil Wadhera, MD and Max Fung, MD. Dermatology Journal Online. Accessed February 24, 1997.
- "Blue Man Seeks Acceptance" about another victim of argyria due to colloidal silver.
- "Man Turns Blue", by Duncan Hooper, telegraph.co.uk, Dec. 21, 2007.
- "This Man Turned Blue (video)", NBC Today Show, Matt Lauer interview, aired January 7, 2008.
- Chemistry behind the ‘blue man’ unlocked", by Josh Howgego, Chemistry World, 1 November 2012.